Ohio, 2010Hail and Damaging Winds in Ohio, August 4, 2010
August 4, 2010 · NWS PBZ · 12 events in 5 counties and zones
A mesoscale convective system moved along a boundary situated over east central Ohio, southern Pennsylvania and Northern West Virginia. Severe thunderstorms across eastern Ohio, southwest Pennsylvania, northern West Virginia, and Garrett county Maryland produced widespread wind damage with 50 thousand homes left without power.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $402,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system moved along a boundary situated over east central Ohio, southern Pennsylvania and Northern West Virginia. Severe thunderstorms across eastern Ohio, southwest Pennsylvania, northern West Virginia, and Garrett county Maryland produced widespread wind damage with 50 thousand homes left without power. The counties that were hardest hit were Belmont and Jefferson counties in Ohio, where numerous large trees blocked roadways and three large radio station towers collapsed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 4, 1:14 PM EST, 41 minutes earlier.
Area forecast discussion, Aug 4, 1:14 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
214 PM EDT WED AUG 4 2010
.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL PREVAIL THROUGH THURSDAY WITH
PERIODS OF SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL BRING
DRY WEATHER FOR THE CLOSE OF THE WEEK.
&&
.NEAR TERM /THROUGH THURSDAY/...
WARMTH AND HUMIDITY HAS FUELED RAPID DESTABILIZATION OF THE UPPER
OHIO VALLEY ATMOSPHERE TODAY. THUNDERSTORM COMPLEX WHICH MOVED
RAPIDLY ACROSS OHIO, WILL AFFECT THE REGION THROUGH THIS EVENING
WITH MORE WIDESPREAD STORMS, AND BETTER SEVERE POTENTIAL OVER
WESTERN, AND SOUTHERN COUNTIES WHERE INSTABILITY GRADIENT WILL
FOCUS THE STORM CLUSTER. ALTHOUGH SOME HAIL REPORTS HAVE BEEN
RECEIVED, THE PRIMARY SEVERE THREAT WILL COME FROM DAMAGING WIND
AS WARM MID LEVELS/HIGH FREEZING LEVEL WILL INHIBIT HAIL GROWTH
SOMEWHAT.
THE SUPPORTING SHORTWAVE WILL SHIFT EASTWARD LATER THIS EVENING
AND PRECIP PROBABILITIES WERE REDUCED TO SLIGHT NUMBERS UNTIL
ADVANCING COLD FRONT REENHANCES THE POTENTIAL TOWARD MORNING.
LIKELY POPS WERE CONTINUED FOR ALL ZONES ON THURSDAY ALTHOUGH
QUICKER TIMING WAS USED BASED ON LATEST MODEL GUIDANCE. SEVERE
POTENTIAL WAS RESTRICTED TO SOUTHERN COUNTIES WHERE INSTABILITY
PARAMETER WILL HAVE A BETTER CHANCE TO RECOVER AS THURSDAY PROGRESSES.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
UPPER TROUGH/SURFACE COLD FRONT WILL COMPLETE A CROSSING OF THE
UPPER OHIO ON THURSDAY NIGHT WITH NUMEROUS SHOWERS AND STORMS
ENDING. HAVE PERSISTED WITH DRY FORECAST IN THE WAKE OF THE FRONT
ALTHOUGH LATEST OP. NAM MODEL REIGNITES SOME SHOWERS WITH A
TRAILING SHORTWAVE. THAT SCENARIO WILL HAVE TO BE WATCHED FOR THE
LATE THURSDAY NIGHT AND FRIDAY TIME PERIOD.
OTHERWISE, HIGH PRESSURE WILL BUILD AND PROVIDE A DRY AND COOLER
WEEKEND.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SURFACE HIGH PRESSURE WILL GRADUALLY MOVE OFF THE NEW ENGLAND
COAST BY SUNDAY NIGHT WITH A RIDGE EXTENDING SOUTHWEST ACROSS THE
MID ATLANTIC REGION MONDAY. DRY WEATHER IS EXPECTED TO HOLD THROUGH
MONDAY.
A WEAK SURFACE LOW AND COLD FRONT WILL CROSS THE GREAT LAKES BY
TUESDAY AND CONTINUE SOUTHWARD ACROSS THE FORECAST AREA ON
WEDNESDAY. THIS SYSTEM WILL BRING MORE CLOUD COVER AND CHANCE OF
SHOWERS AND THUNDERSTORMS TUESDAY INTO WEDNESDAY.
TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL FOR THE EXTENDED
PERIOD.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MAIN AREA OF THUNDERSTORMS ASSOCIATED WITH MCS CROSSING OH WILL
MOVE EAST OF OUR TERMINALS BY NIGHTFALL. OCCASIONAL IFR
RESTRICTIONS CAN BE EXPECTED IN HEAVY RAIN. STRONGER STORMS COULD
CONTAIN GUSTS TO 40KT AND HAIL.
MVFR VISIBILITY RESTRICTIONS IN FOG AND HAZE CAN BE EXPECTED TONIGHT
AFT 03Z. COVERAGE OF SHOWERS AND THUNDERSTORMS WILL INCREASE AGAIN
TOWARD DAWN THURSDAY AS A COLD FRONT PUSHES INTO THE UPPER OHIO
VALLEY REGION. CONDITIONS ARE FORECAST TO LOWER TO IFR AT TIMES IN
PRECIPITATION AND FOG AS THE FRONT PUSHES THROUGH THURSDAY MORNING.
IMPROVEMENT TO PREDOMINATELY VFR IS EXPECTED THURSDAY AFTERNOON.
SATURATED GROUND AND CLEARING SKY WILL LIKELY LEAD TO FOG FORMATION
DURING THE PRE-DAWN HOURS FRIDAY. VFR CONDITIONS WILL THEN PREVAIL
SATURDAY THROUGH MONDAY AS HIGH PRESSURE MOVES FROM THE GREAT LAKES
TO NEW ENGLAND.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
15/14
Hazardous weather outlook, Aug 4, 1:28 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
228 PM EDT WED AUG 4 2010
PAZ007>009-013>016-020>022-051830-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-
228 PM EDT WED AUG 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ039>041-048>050-WVZ001-051830-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
HANCOCK-
228 PM EDT WED AUG 4 2010
...SEVERE THUNDERSTORM WATCH 567 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-PAZ023-030-032-051830-
GARRETT-INDIANA-WESTMORELAND-FAYETTE-
228 PM EDT WED AUG 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY. THE
PRIMARY SEVERE THREATS WILL COME FROM DAMAGING WIND AND LARGE
HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ057>059-068-069-PAZ029-031-WVZ002>004-012-021>023-041-051830-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-BROOKE-
OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
228 PM EDT WED AUG 4 2010
...SEVERE THUNDERSTORM WATCH 567 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY. THE
PRIMARY SEVERE THREATS WILL COME FROM DAMAGING WIND AND LARGE
HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 4, 10:07 AM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1107 AM EDT WED AUG 4 2010
OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>022-029-031-
WVZ001>004-012-021-022-042115-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...
HOPEDALE...STEUBENVILLE...ZANESVILLE...CAMBRIDGE...
MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...
SHADYSIDE...BRIDGEPORT...CALDWELL...WOODSFIELD...SHARON...
HERMITAGE...GROVE CITY...GREENVILLE...FARRELL...NEW CASTLE...
ELLWOOD CITY...BUTLER...ZELIENOPLE...ALIQUIPPA...BEAVER FALLS...
AMBRIDGE...MONACA...BEAVER...PITTSBURGH METRO AREA...KITTANNING...
FORD CITY...LEECHBURG...FREEPORT...APOLLO...WASHINGTON...
CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...MONONGAHELA...
MCMURRAY...WAYNESBURG...FAIRDALE...TORONTO...WEIRTON...WHEELING...
MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT...MORGANTOWN
1107 AM EDT WED AUG 4 2010
...HOT AND HUMID WEATHER TODAY...
THE NATIONAL WEATHER SERVICE ADVISES CAUTION TODAY FOR ANYONE
INVOLVED IN OUTDOOR ACTIVITIES AS HEAT INDEX VALUES WILL RISE INTO
THE MID AND UPPER 90S. HIGH TEMPERATURES NEAR 90 ARE FORECAST
ALONG WITH HIGH HUMIDITY.
THE HEAT INDEX...ALSO KNOWN AS THE APPARENT TEMPERATURE...CONSIDERS
THE EFFECTS OF BOTH HEAT AND HUMIDITY ON THE HUMAN BODY.
WHEN HEAT INDEX VALUES REACH INTO THE 90S...ITS WISE TO SLOW DOWN
AND DRINK PLENTY OF WATER WHEN OUTDOORS. WEAR LOOSE FITTING AND
LIGHT COLORED CLOTHES. CONSIDER SPENDING MORE TIME IN AN AIR
CONDITIONED BUILDING.
STAY COOL AND LISTEN FOR FURTHER UPDATES ON THIS WEEKS HEAT AND
HUMIDITY FROM THE NATIONAL WEATHER SERVICE.
15
Special weather statement, Aug 4, 1:00 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
200 PM EDT WED AUG 4 2010
OHZ039>041-048>050-057>059-068-069-041930-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...
HOPEDALE...STEUBENVILLE...ZANESVILLE...CAMBRIDGE...
MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...
SHADYSIDE...BRIDGEPORT...CALDWELL...WOODSFIELD
200 PM EDT WED AUG 4 2010
...THUNDERSTORMS APPROACHING FROM THE NORTHWEST...
SCATTERED THUNDERSTORMS WILL BE APPROACHING EASTERN OHIO FROM THE
NORTHWEST BY 3PM. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS AND LARGE HAIL. KEEP THIS IN MIND WHEN PLANNING
AFTERNOON ACTIVITIES.
CONDITIONS ARE EXPECTED TO REMAIN HOT AND HUMID THIS AFTERNOON IN
ADVANCE OF THE THUNDERSTORMS. BE MINDFUL OF HEAT INDEX VALUES IN
THE 90S.
Thunderstorm Wind, Coshocton
- When
- August 4, 1:55 PM EST
- Where
- Coshocton County, 1.58 mi E of Tyndall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 40.220, -81.850
The public reported widespread tree damage with large limbs down near Tyndall.
Thunderstorm Wind, Muskingum
- When
- August 4, 2:09 PM EST
- Where
- Muskingum County, 0.87 mi SE of Duncan Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 39.860, -81.910
A trained spotter in Philo reported numerous trees and power lines down.
Thunderstorm Wind, Coshocton
- When
- August 4, 2:30 PM EST
- Where
- Coshocton County, West Lafayette
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 40.270, -81.750
A trained spotter reported numerous trees and power lines down in West Lafayette.
Thunderstorm Wind, Belmont
- When
- August 4, 2:40 PM EST
- Where
- Belmont County, Morristown
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 40.070, -81.070
A newspaper reported the collapse of baseball dugouts and fencing at a Morristown highschool. The baseball bleachers were also blown over.
Thunderstorm Wind, Belmont
- When
- August 4, 2:45 PM EST
- Where
- Belmont County, 0.69 mi S of Morristown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 40.060, -81.070
A trained spotter reported numerous large trees down and a large tree on a house in Morristown.
Thunderstorm Wind, Belmont
- When
- August 4, 2:50 PM EST
- Where
- Belmont County, 0.87 mi SE of Barnesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 39.990, -81.170
The public reported numerous trees down in Barnesville.
Thunderstorm Wind, Harrison
- When
- August 4, 2:55 PM EST
- Where
- Harrison County, 0.87 mi NE of New Athens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.190, -80.990
Emergency Management reported numerous large pine trees snapped off in New Athens.
Hail, Belmont
- When
- August 4, 3:00 PM EST
- Where
- Belmont County, St Clairsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.080, -80.900
Thunderstorm Wind, Belmont
- When
- August 4, 3:02 PM EST
- Where
- Belmont County, 1.02 mi NE of St Clairsville
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $120,000
- Reported by
- Emergency Manager
- Coordinates
- 40.089, -80.885
Emergency management reported that three 370-foot WWVA radio station towers were blown over and destroyed near Barton.
Thunderstorm Wind, Belmont
- When
- August 4, 3:10 PM EST
- Where
- Belmont County, St Clairsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.080, -80.900
The public reported that a roof was blown off of an outbuilding.
Thunderstorm Wind, Jefferson
- When
- August 4, 3:10 PM EST
- Where
- Jefferson County, Tiltonsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 40.170, -80.700
A trained spotter reported numerous trees down in Tiltonsville.
Thunderstorm Wind, Jefferson
- When
- August 4, 3:10 PM EST
- Where
- Jefferson County, 0.53 mi W of Wintersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -80.710
A trained spotter reported numerous trees down in Wintersville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 4, 20102 deaths · 4 injured · $295,000 · 1.75 in hail · 39 events
- Damaging Winds in West Virginia, August 4, 20101 death · 1 injured · $368,000 · 50 kt wind · 28 events
- Excessive Heat in Tennessee, August 4, 201025 injured · $100,000 · 22 events
- Damaging Winds in Ohio, August 4, 20101 death · 60 kt wind · 3 events
- Flash Flooding in Iowa, August 4, 2010$1.2 million · 8 events
- Flash Flood and Flood in New York, August 4, 2010$750,000 · 2 events
- Damaging Winds in Pennsylvania, August 4, 2010$345,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2010$185,000 · 50 kt wind · 20 events
- Damaging Winds in West Virginia, August 4, 2010$310,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Virginia, August 4, 20101 injured · $40,000 · 55 kt wind · 37 events
- Flooding in Iowa, August 4 to 7, 2010$250,000 · 3 events
- Damaging Winds in Maryland, August 4, 2010$250,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250407, 250408, 250409, 250419, 250410, 250411, 250412, 250406, 250414, 250416, 250417, 250418.